Skip to Main Content

Case 15-1: Strychnine poisoning

Patient Presentation

A 53-year-old man presented with an altered mental status. The initial report was that he had ingested mushrooms in a suicide gesture.

Figure 15-1.

RA = strychnine seeds soaking in an elixir

Clinical Appearance

The patient had a decreased level of consciousness and was tachycardic. His pupils were both 4 mm, reactive to light, and deviated to the right. He had intense muscular rigidity of his entire body with spastic extremity movements when physically stimulated.

Differential Dx

  • Toxicologic exposure from unknown agent

Emergency Care

The patient received lorazepam IV that greatly improved his muscular rigidity and spasticity. The bottle containing the ingested substance was sent to the poison center and identified as strychnine seeds soaking in an elixir. The patient was admitted to the intensive care unit.

Outcome

The patient continued to have intermittent severe and painful muscle spasms for 24 hours and was treated with additional doses of benzodiazepine. His creatinine kinase peaked at 3500 IU/L, and he fully recovered. He was transferred to the psychiatric service.

Key Learning Points

  • The classic presentation of strychnine poisoning is the appearance of tonic-clonic seizure like activity in the setting of a normal mental status. Opisthotonos as well as risus sardonicus are seen. These muscular signs fluctuate with periods of relaxation.

  • Tachycardia, rhabdomyolysis with renal failure, hyperthermia, and compartment syndrome can develop.

  • Treatment is primarily supportive, including benzodiazepines, which can mitigate muscle spasms.

Further Reading

+
Parker  AJ, Lee  JB, Redman  J, Jolliffe  L. Strychnine poisoning: gone but not forgotten. Emerg Med J. 2011;28(1):84.  [PubMed: 20810461]
+
Prat  S, Hoizey  G, Lefrancq  T, Saint-Martin  P. An unusual case of strychnine poisoning. J Forensic Sci. 2015;60(3):816–817.  [PubMed: 25702781]
+
Ryan  CJ, Anderson  J. Case 12-2001: strychnine poisoning. N Engl J Med. 2001;345(21):1577.  [PubMed: 11794237]
+
Shadnia  S, Moiensadat  M, Abdollahi  M. A case of acute strychnine poisoning. Vet Hum Toxicol. 2004;46(2):76–79.  [PubMed: 15080207]
+
Singhapricha  T, Pomerleau  AC. A case of strychnine poisoning from a Southeast Asian herbal remedy. J Emerg Med. 2017;52(4):493–495.  [PubMed: 27856027]

Case 15-2: Fatal ingestion of 2,4-Dinitrophenol

Patient Presentation

A 26-year-old presented complaining of severe shortness of breath and chest pain after ingesting approximately 3 g of 2,4-Dinitrophenol (DNP).

Figure 15-2.

Electrocardiogram revealing sinus tachycardia with peaked T waves

Clinical Features

The patient was alert, oriented, and in severe respiratory distress. He ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.